Hail, Sandusky
- When
- September 4, 3:00 PM EST
- Where
- Sandusky County, 1 mi W of Fremont
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.350, -83.139
Penny size hail was observed.
A warm front from low pressure over the plains lifted north across northern Ohio on September 4th. Showers and thunderstorms develop in response to this front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
A warm front from low pressure over the plains lifted north across northern Ohio on September 4th. Showers and thunderstorms develop in response to this front. A few of the stronger storms became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Sep 4, 12:54 PM EST, 2 hours 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 154 PM EDT FRI SEP 4 2015 .SYNOPSIS... AN UPPER AIR DISTURBANCE OVER LOWER MICHIGAN WILL CONTINUE TO DRIFT SOUTHEAST AND WEAKEN TODAY. A BROAD AREA OF HIGH PRESSURE AT THE SURFACE AND ALOFT FROM THE MIDWEST TO EASTERN CANADA WILL REMAIN NEARLY STATIONARY THROUGH LABOR DAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... UPPER LEVEL LOW WITH PIECES OF ENERGY ROTATING AROUND IT TODAY. OUTFLOW FROM THE MORNING ACTIVITY ACROSS THE EAST MAY STILL BE A ACTOR FOR THIS AFTERNOON. LOCATIONS THAT HEAT UP THE FASTEST TODAY SHOULD SEE AT LEAST SCATTERED CONVECTION THIS AFTERNOON. BELIEVE THE BEST COVERAGE WILL BE ACROSS THE WESTERN COUNTY WARNING AREA BUT WILL ALSO HAVE TO MONITOR THE LAKE BOUNDARY ACROSS NE OHIO INTO NW PA. NE INDIANA IN NW OHIO ARE ALREADY SEEING SOME STRONG CONVECTION THIS AFTERNOON WHICH SHOULD DRIFT INTO THE SOUTHWESTERN PORTION OF THE CWA. KCLE GOT TO 90 YESTERDAY AND SEE NO REASON WHY TEMPS WILL BE MUCH COOLER TODAY AS TEMPS ALOFT REMAIN ABOUT THE SAME. KCAK HAS BEEN 89 OR 90 THE PAST THREE DAYS AS WELL. WILL GO WITH A PERSISTENCE FORECAST UNTIL FURTHER NOTICE. UPPER 80S LIKELY MOST AREAS. && .SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/... UPPER RIDGING WILL OCCUR OVER THE AREA THIS WEEKEND BUT IT WILL TAKE SOME TIME FOR THE DISTURBANCE OVER THE REGION TO DISSIPATE. EXPECT ONGOING PRECIP THIS EVENING BUT WILL TRY TO DRY THINGS OUT AFTER MIDNIGHT. EXPECT MORE ISOLATED TO SCATTERED SHOWERS AND STORMS ON SATURDAY AS A WARM AND HUMID AIRMASS WILL REMAIN OVERHEAD. BOUNDARIES LEFT OVER FROM THE PREVIOUS DAY AND NIGHTS STORMS WILL BE THE MAIN TRIGGER FOR WEEKEND CONVECTION. WILL TRY FOR DRY DAYS SUNDAY AND MONDAY BUT WILL PROBABLY STILL SEE A FEW POP UPS EACH DAY. THE NEXT FRONTAL SYSTEM WILL BEGIN TO APPROACH FROM THE NORTHWEST ON MONDAY NIGHT. THE 00Z MODELS HAVE DIFFERENT OPINIONS ON WHEN THE FRONT WILL ARRIVE WITH THE ECMWF SLOWER THAN THE GFS. ALREADY HAD CHANCE POPS OVER THE NW HALF OF THE AREA MONDAY NIGHT AND IT IS PROBABLY PRUDENT TO LEAVE THEM IN EVEN THOUGH BETTER CHANCES WILL OCCUR IN THE LONG TERM PERIOD. NOT MUCH CHANGE IN TEMPS IS EXPECTED OVER THE WEEKEND WITH PERSISTENCE THE WAY TO GO FOR TEMPS. && .LONG TERM /TUESDAY THROUGH FRIDAY/... ONE MORE DAY OF WELL ABOVE NORMAL TEMPERATURES ON TUESDAY TO START THE EXTENDED FORECAST WITH TEMPERATURES FALLING TO BELOW NORMAL BY THE END OF THE WEEK. THE UPPER LEVEL PATTERN WILL FEATURE A BROAD TROUGH OVER THE MID-SECTION OF THE COUNTRY THAT SLOWLY MOVES EAST AND FLATTENS THE PERSISTENT UPPER LEVEL RIDGE. A STALLED FRONTAL BOUNDARY WILL BE LOCATED NEAR OR JUST NORTH OF LAKE ERIE TO START THE DAY ON TUESDAY. THE GFS REMAINS FASTER THAN THE CANADIAN/ECMWF WITH WHAT APPEARS TO BE SOME SPURIOUS UPPER LEVEL ENERGY DRIVING THE FORWARD PROGRESSION OF THE FRONT. THE ATMOSPHERE REMAINS RELATIVELY DRY OUT AHEAD OF THE FRONT AND OPTED TO KEEP POPS FAIRLY LOW IN THE EAST ON TUESDAY IN AGREEMENT WITH THE SLOWER MODELS. CHANCES FOR PRECIPITATION INCREASING DURING THE TUESDAY NIGHT THROUGH WEDNESDAY NIGHT PERIOD AS THE UPPER TROUGH MOVES THROUGH THE CENTRAL GREAT LAKES WITH THE EVENTUAL PASSAGE OF A STRONG COLD FRONT EARLY THURSDAY. SUSPECT THERE WILL BE GOOD COVERAGE OF PRECIPITATION AT LEAST ONE OF THE PERIODS BUT STILL TOO MUCH UNCERTAINTY IN EVOLUTION TO GO MORE THAN CHANCE POPS. TEMPERATURES WILL START OUT IN THE UPPER 80S ON TUESDAY...DROP BACK TO THE LOWER 80S WITH INCREASING CLOUDS AND THUNDERSTORMS ON WEDNESDAY AND SETTLE INTO THE LOW TO MID 70S WITH LOWER HUMIDITY TO END THE WEEK. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... ANOTHER TOUGH SET OF TAFS THIS AFTERNOON WITH THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS. A SCATTERED TO BROKEN CU DECK FROM THE REMNANT MCS FROM THIS MORNING IS MOVING OFF TO THE SOUTHEAST IMPACTING MAINLY CAK AND YNG. CLEARING SKIES TO THE WEST HAS ALLOWED FOR SOME THUNDERSTORMS TO DEVELOP OVER EASTERN INDIANA AND EXTREME WESTERN OHIO. OUTFLOW FROM THIS COMPLEX OF THUNDERSTORMS...ALONG WITH DAYTIME HEATING...COULD SPARK THUNDERSTORMS THAT COULD IMPACT A MAJORITY OF THE TAF SITES THIS AFTERNOON. ANY THUNDERSTORMS THAT DEVELOP SHOULD DISSIPATE BY 02Z WITH THE LOSS OF DAYTIME HEATING. GIVEN A SIMILAR AIRMASS TO THE LAST FEW NIGHTS...ADDED MOISTURE FROM RECENT RAINFALL...AND LIGHT WINDS OVERNIGHT...EXPECTING MVFR FOG TO FORM AT ALL TAF SITES AND FOR SOME PATCHY IFR FOG TO ALSO BE POSSIBLE. OUTLOOK...AREAS OF NON VFR EACH MORNING IN FOG AND HAZE. SCATTERED THUNDERSTORMS MAY DEVELOP AGAIN SATURDAY...BECOMING MORE ISOLATED BY SUNDAY. && .MARINE... EASTERLY WINDS TODAY WILL VEER TO SOUTHERLY OVERNIGHT. WITH HIGH PRESSURE OVER THE EASTERN GREAT LAKES...EXPECT TO SEE LAKE BREEZES DEVELOP ON SATURDAY AND TO POSSIBLY ON THE EAST END OF THE LAKE ON SUNDAY. OTHERWISE LIGHT SOUTH TO SOUTHWEST WINDS WILL CONTINUE DURING THE FIRST HALF OF THE WEEK WITH A STRONG COLD FRONT PUSHING SOUTH ACROSS THE LAKE EARLY THURSDAY. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...KUBINA NEAR TERM...MULLEN SHORT TERM...KUBINA LONG TERM...KEC AVIATION...LOMBARDY/SEFCOVIC MARINE...KEC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 558 AM EDT FRI SEP 4 2015 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-051000- LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA- ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL- WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW- HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE- CRAWFORD PA- 558 AM EDT FRI SEP 4 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN TODAY AND THIS EVENING. THESE STORMS WILL MOVE VERY SLOWLY SO LOCALLY HEAVY RAINFALL IS POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. LEZ061-142>149-162>169-051000- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY- 558 AM EDT FRI SEP 4 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1050 AM EDT FRI SEP 4 2015
OHZ032-041515-
STARK-
1050 AM EDT FRI SEP 4 2015
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN STARK COUNTY...
AT 1049 AM EDT...A STRONG THUNDERSTORM WAS OVER NAVARRE...OR 11 MILES
SOUTHWEST OF CANTON...MOVING SOUTHEAST AT 30 MPH.
WIND GUSTS UP TO 45 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CANTON...MASSILLON...BREWSTER...NAVARRE...WAYNESBURG...EAST SPARTA...
WILMOT...BEACH CITY...MEYERS LAKE...HILLS AND DALES AND PERRY
HEIGHTS.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN CLEVELAND.
LAT...LON 4073 8165 4083 8143 4065 8123 4065 8143
4066 8144 4065 8152 4064 8164
TIME...MOT...LOC 1449Z 327DEG 26KT 4069 8153
SEFCOVICSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
225 PM EDT FRI SEP 4 2015
OHZ017-041915-
HANCOCK-
225 PM EDT FRI SEP 4 2015
...A STRONG THUNDERSTORM WILL AFFECT HANCOCK COUNTY...
AT 224 PM EDT...A STRONG THUNDERSTORM WAS OVER PANDORA...OR NEAR
BLUFFTON...MOVING EAST AT 20 MPH.
WIND GUSTS UP TO 45 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FINDLAY...BLUFFTON...ARLINGTON...RAWSON...VANLUE...MOUNT BLANCHARD...
BENTON RIDGE...JENERA...MOUNT CORY AND WILLIAMSTOWN.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4108 8388 4107 8346 4095 8346 4095 8348
4091 8348 4090 8351 4082 8352 4082 8388
TIME...MOT...LOC 1824Z 268DEG 16KT 4094 8394
SEFCOVICPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CLEVELAND OH
245 PM EDT FRI SEP 04 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0203 PM HAIL 5 S FREMONT 41.28N 83.11W
09/03/2015 E0.88 INCH SANDUSKY OH TRAINED SPOTTER
0225 PM HAIL 2 N TIFFIN 41.15N 83.18W
09/03/2015 E1.00 INCH SENECA OH EMERGENCY MNGR
0255 PM HAIL WOOSTER 40.82N 81.93W
09/03/2015 E0.25 INCH WAYNE OH TRAINED SPOTTER
0305 PM TSTM WND DMG SMITHVILLE 40.86N 81.86W
09/03/2015 WAYNE OH TRAINED SPOTTER
2 LARGE TREES DOWNED
0305 PM HAIL SMITHVILLE 40.86N 81.86W
09/03/2015 E0.25 INCH WAYNE OH TRAINED SPOTTER
WIND GUST ESTIMATED TO 50 MPH AND VERY HEAVY RAIN WITH A
TSTM.
0410 PM TSTM WND DMG 3 S GREEN 40.89N 81.44W
09/03/2015 STARK OH EMERGENCY MNGR
STARK EMA REPORTED SEVERAL TREES DOWN ON UTILITY TRAILER
IN GREEN. LIGHTNING MAY HAVE STRUCK A HOME.
0415 PM TSTM WND DMG 2 N GREEN 40.97N 81.44W
09/03/2015 SUMMIT OH TRAINED SPOTTER
MULTIPLE TREES DOWN. PEA-SIZED HAIL.
0420 PM TSTM WND DMG 4 NW MEADVILLE 41.69N 80.20W
09/03/2015 CRAWFORD PA 911 CALL CENTER
TWO TREES DOWN IN SUMMIT AND VERNON TWP.
0845 PM TSTM WND DMG 2 SW BONO 41.62N 83.30W
09/03/2015 OTTAWA OH PUBLIC
FOUR LARGE HEALTHY TREES SNAPPED OR UPROOTED IN
CURTICE/JERUSALEM TWP.
&&
SEFCOVICSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
337 PM EDT FRI SEP 4 2015
OHZ027-036-042030-
MARION-WYANDOT-
337 PM EDT FRI SEP 4 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN MARION AND
WYANDOT COUNTIES...
AT 336 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 6 MILES SOUTHEAST OF VANLUE TO 6 MILES SOUTHWEST OF
RICHWOOD...AND MOVING EAST AT 15 MPH.
WIND GUSTS UP TO 45 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
MARION...UPPER SANDUSKY...PROSPECT...SYCAMORE...LA RUE...MORRAL...
MARSEILLES...CAREY...NEVADA...NEW BLOOMINGTON...GREEN CAMP...
WHARTON...HARPSTER AND KIRBY.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4044 8325 4051 8325 4051 8342 4068 8342
4070 8344 4071 8349 4082 8350 4082 8352
4090 8351 4091 8348 4099 8346 4099 8311
4044 8312
TIME...MOT...LOC 1936Z 254DEG 15KT 4090 8341 4037 8340
SEFCOVICSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
344 PM EDT FRI SEP 4 2015
OHZ006>008-042015-
OTTAWA-WOOD-SANDUSKY-
344 PM EDT FRI SEP 4 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SANDUSKY...OTTAWA AND
EAST CENTRAL WOOD COUNTIES...
AT 344 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 6 MILES WEST OF WOODVILLE TO 6 MILES SOUTHEAST OF OAK
HARBOR...AND MOVING EAST AT 15 MPH.
WINDS IN EXCESS OF 45 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
FREMONT...PORT CLINTON...BELLEVUE...CLYDE...OAK HARBOR...
GIBSONBURG...GENOA...WOODVILLE...ELMORE...GREEN SPRINGS...
BALLVILLE...PEMBERVILLE...LUCKEY...BRADNER...RISINGSUN...LINDSEY...
ROCKY RIDGE...CLAY CENTER...HELENA AND BURGOON.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4146 8334 4150 8341 4162 8341 4162 8311
4152 8298 4151 8299 4152 8289 4159 8284
4153 8282 4150 8273 4151 8281 4146 8304
4145 8304 4142 8294 4145 8285 4126 8284
4125 8342 4146 8354
TIME...MOT...LOC 1944Z 280DEG 18KT 4142 8349 4145 8306
JAMISONThe Cleveland radar (KCLE), 107 km away, was scanning. The volume nearest the first event began at 19:57 UTC.
5 thunderstorm wind, 3 hail. Local standard time, as filed.
Penny size hail was observed.
Thunderstorm winds toppled a tree onto a parked truck. The truck was heavily damaged.
Thunderstorm winds downed a large tree limb.
Penny sized hail was observed.
Penny sized hail was observed.
Thunderstorm winds snapped a tree.
Thunderstorm winds downed a tree and a large limb south of Monroeville.
Thunderstorm wind gusts estimated to be at least 60 mph caused some damage in North Fairfield. A home on Main Street lost a large section of roofing. A tree nearby was also toppled knocking down some power lines. The power lines caused a parked car to catch fire. Some other large limbs were reported down across the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2015Every state in 2015This day in weather historyWarnings in Ohio, September 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 602724, 602728, 602725, 602726, 602727, 602730, 602731, 602729.